The essential component of the diagnosis of gender dysphoria is distress caused by natal and identified gender incongruence lasting longer than six months (option C). Difficulty adjusting to new social situations (option A) can be part of the diagnosis. Any functional impairment, be it social, familial, or occupational, can be attributed to gender dysphoria, but it must be specifically related to the distress caused by a person’s assigned gender’s differing from their identified gender. A happy, well-adjusted childhood and adolescence (option D) suggests gender variance more than it does gender dysphoria. Gender variance, or gender nonconformity, occurs when a person’s gender identity differs from societal norms of gender expression, with no associated distress or disruption of functioning (options B and D).
The patient should be screened for HIV, hepatitis C, and depression (option A). She has indicated that she is getting hormones and silicone injections from a nonmedical source. This carries risk, particularly because the source of the injected materials, and the needles, is unknown. In light of the group setting in which the silicone was injected, the needles may have been used on multiple people. Needle-sharing puts people at increased risk for HIV and hepatitis C. The prevalence of HIV is much higher in transgender populations than among the general population. Additionally, this patient has gender dysphoria. The suicide rate in the transgender population is high, as is the incidence of psychiatric comorbidities, warranting depression screening at this time. The patient, though she identifies as a woman, does not have a cervix, making a Pap smear unnecessary (options C, D, and E). The patient does not meet the age requirement for a screening colonoscopy and has no symptoms, such as bleeding from the rectum, that might warrant a colonoscopy (options B and C).
The initiation of hormone therapy only requires a diagnosis and letter of support of one mental health professional (option D). According to the WPATH SOC, hormone therapy may be initiated after a mental health professional has documented that the patient (1) has persistent, well-documented gender dysphoria, (2) has the capacity to make a fully informed decision and to consent to treatment, (3) is of the age of majority in the country in question (in younger patients, SOC protocols are followed), and (4) has any significant medical or mental health concerns well controlled (option). A legal gender change is not one of the requirements for someone to pursue irreversible interventions for the alleviation of gender dysphoria (option A). Prior breast augmentation or sex reassignment is not required to for hormone therapy to be initiated (options B and C). In fact, hormone therapy is generally started before any surgical interventions for the alleviation of gender dysphoria. A second mental health professional is required to make a diagnosis of gender dysphoria before the patient may undergo genital sex reassignment surgery (option E).
Sarah has hyperkalemia, one of the potential side effects of spironolactone therapy. This is likely causing her fatigue and weakness. Measuring K+ is an important component of monitoring MtF patients who take spironolactone. Her dose should be decreased (option C), not increased (option B), to achieve a normal physiologic level of potassium. Another common cause of weakness and fatigue is iron-deficiency anemia. While the patient has a mildly low hemoglobin level, a further work-up to establish the etiology of the anemia is necessary before starting iron therapy (options A, D, and E). Oral ethinyl-estradiol (option D) should not be used because of the increased risk for venous thromboembolism.
The correct answer is B, rectovaginal fistula (RVF), an epithelium-lined tract between the rectum and vagina. Development of an RVF in the neovagina is a devastating complication of male-to-female surgery. Most patients with RVF report the passage of flatus or stool through the vagina, which is understandably distressing. The affected patient may also experience vaginitis or cystitis. At times, a foul-smelling vaginal discharge is noted, and frank stool per vagina may occur when the patient has diarrhea. The patient in question recently underwent pelvic surgery for gender confirmation and is experiencing signs and symptoms of RVF, making this the most likely diagnosis. The normal vaginal flora found in a natal female would not be expected to be present in a neovagina (option A). Although it is possible that a transgender woman might become infected with a sexually transmitted organism such as trichomonas or gonorrhea, this patient has not had penetrative sexual sex, and these infections would not cause feculent material to appear in her neovagina (options C and D). Similarly, a urinary tract infection (option E) is possible but would not likely cause a foul-smelling discharge or feculent material in the neovagina.
This patient likely has a venous thromboembolism (VTE). Her recent bed rest, leg injury, smoking history, and physical examination findings all put this patient at a high risk for deep venous thrombosis, and, as a transgender woman, the patient is likely taking estrogen replacement therapy. Studies have shown that MtF transgender persons who are treated with oral ethinyl-estradiol (option D, the correct answer) are exposed to a higher thrombotic risk than those who are treated with transdermal preparations or formulations containing 17β-estradiol (options B and E). Oral ethinyl-estradiol has also been linked to increased cardiovascular mortality. Anti-androgen medications (e.g., option A, finasteride; option C, spironolactone), which are also used in the hormonal transition from male to female, are not linked with an increase in risk for VTE.
The correct answer is B, desensitizing the GnRH receptor in the pituitary to decrease production of FSH and LH. GnRH agonists are puberty-blocking agents that are administered continuously to desensitize the pituitary receptors and suppress the production of LH and FSH, resulting in the inhibition of ovarian steroid production. Endogenously secreted GnRH stimulates the pituitary in a pulsatile fashion to produce FSH and LH (option A), and agonists interfere with the normal pulsatility of this stimulus. This must be suppressed in puberty to prevent development of secondary sex characteristics. The goal of puberty blocking hormones is to decrease estradiol production by the ovary, not increase it (option C). GnRH agonists bind to GnRH receptors in the pituitary, not FSH receptors on granulosa cells, to decrease the production of estradiol (option D). They also do not function within the estrogen conversion pathway within the ovary (option E).
The correct option is A. At this time, no diagnosis can be given to this child. Although he does exhibit preferences that are consistent with gender variant behavior, he does not display any signs of a diagnosable condition. For gender dysphoria (option B) to be diagnosed, a person must display clinically significant distress or impairment in function caused by identification with a gender differing from that which was assigned at birth. Also, for this diagnosis to be made in a child, the child must verbally express a desire to be of the other gender. The child presented in this case does not display distress or verbalize a desire to change genders. Gender identity disorder (option C) is an outdated term found in the DSM-IV that has been replaced by gender dysphoria in the DSM-5. This patient might be considered gender nonconforming, but this is not a disorder (option D). Gender dysphoria has not been subclassified into types (E).